Examples of symplectic structures. (English) Zbl 0625.53040

The author constructs a family \(\{\tilde w_ k\); \(k\in Z\), \(k\geq 0\}\) of symplectic forms on a compact manifold \(\tilde Y\) which have the same homotopy theoretic invariants, but which are not diffeomorphic. The construction, inspired by M. Gromov [Invent. Math. 82, 307-347 (1985; Zbl 0592.53025)] can be summarized as follows.
Let \(Y=S^ 2\times T^ 2\times S^ 2\times S^ 2\), \(Z=S^ 2\times S^ 2\) and \(i: Z\hookrightarrow Y\) the symplectic embedding \(i(z)=(z,w_ 0,u_ 0)\). Now, let \(\tilde Y=S^ 2\times T^ 2\times (S^ 2\times S^ 2\#\overline{CP}^ 2)\) be the blow up of Y along i(Z). Then it is possible to construct a family \(\{\tilde w_ k\); \(k\in Z\}\) of symplectic forms on \(\tilde Y\) such that
(1) there is a family \(\{\tilde w_ t\); \(t\in R\}\) of symplectic forms on \(\tilde Y\) which extends the family \(\{\tilde w_ k\); \(k\in Z\};\)
(2) the forms \(\tilde w_ k\) and \(\tilde w_{-k}\) are diffeomorphic for each \(k\in Z;\)
(3) no two of the forms \(\tilde w_ k\), \(k\geq 0\) are diffeomorphic.
To prove (3), the author shows that there exists a particular family of pseudo-holomorphic curves which twists around another, the twisting being measured by a generalized Hopf invariant.
Reviewer: M.de Leon


53C15 General geometric structures on manifolds (almost complex, almost product structures, etc.)
57R15 Specialized structures on manifolds (spin manifolds, framed manifolds, etc.)


Zbl 0592.53025
Full Text: DOI EuDML


[1] [Ar] Aronszajn, N.: A unique continuation theorem for solutions of elliptic partial differential equations or inequalities of the second order. J. Math. Pures Appl. (9),36, 235-249 (1957) · Zbl 0084.30402
[2] [AS] Atiyah, M.F., Singer, I.M.: Index of elliptic operators III. Ann. Math.87, 546-604 (1968) · Zbl 0164.24301
[3] [B] Banyaga, A.: Sur la structure du groupe des difféomorphismes qui préservent une forme symplectique. Comment. Math. Helv.53, 174-227 (1978) · Zbl 0393.58007
[4] [BJS] Bers, L., John, F., Schechter, M.: Partial differential equations. AMS Lectures in Appl. Math., vol. 3A, Am. Math. Soc., Providence, 1964
[5] [BKW] Boothby, W.M., Kobayashi, S., Wang, H.C.: A note on mappings and automorphisms of almost complex manifolds. Ann. Math.77, 329-334 (1963) · Zbl 0146.43901
[6] [FU] Freed, M., Uhlenbeck, K.: Instantons and 4-manifolds, MSRI publications. Berlin-Heidelberg-New York: Springer, (1984)
[7] [G1] Gromov, M.: Pseudo-holomorphic curves on almost complex manifolds. Invent. math.82, 307-347 (1985) · Zbl 0592.53025
[8] [G2] Gromov, M.: Partial differential relations. Ergebnisse der Math., 3. Folge, Band 9, Berlin-Heidelberg-New York: Springer, 1986
[9] [McD 1] McDuff, D.: Applications of convex integration to symplectic and contact geometry. Ann. Inst. Fourier (in press) (1986/7) · Zbl 0572.58010
[10] [McD 2] McDuff, D.: Examples of simply-connected symplectic non-Kählerian manifolds. J. Differ. Geom.20, 267-277 (1984) · Zbl 0567.53031
[11] [Mo] Moser, J.: On the volume element on manifolds. Trans. Am. Math. Soc.120, 280-296 (1965)
[12] [MK] Morrow, J., Kodaira, K.: Complex manifolds. Holt, Rinehart, Winston, New York 1971 · Zbl 0325.32001
[13] [NW] Nijenhuis, A., Woolf, W.: Some integration problems in almost-complex and complex manifolds. Ann. Math.77, 424-489 (1963) · Zbl 0115.16103
[14] [P] Pansu, P.: Pseudoholomorphic curves in symplectic manifolds. Preprint, Ecole Polytechnique at Palaiseau, 1986
[15] [Sm] Smale, S.: An infinite dimensional version of Sard’s theorem. Am. J. Math.87, 861-866 (1965) · Zbl 0143.35301
[16] [W] Weinstein, A.: Symplectic manifolds and their Lagrangian submanifolds. Adv. Math.6, 329-346 (1971) · Zbl 0213.48203
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.